Missouri, 2011

Flash Flood and Hail in Missouri, July 7 to 8, 2011

July 7 to 8, 2011 · NWS SGF · 5 events in 3 counties and zones

An isolated supercell moved across portions of south central Missouri including Douglas County. The storm developed in an extremely unstable environment and produced hail to golf balls in size along with isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated supercell moved across portions of south central Missouri including Douglas County. The storm developed in an extremely unstable environment and produced hail to golf balls in size along with isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 7, 5:22 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 7, 5:22 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
622 PM CDT THU JUL 7 2011

...UPDATE TO AVIATION...

.SHORT TERM (TONIGHT THROUGH SATURDAY)...

THE MAIN FORECAST FOCUS FOR THE NEXT 12 HOURS WILL BE CONVECTIVE
POTENTIAL. ATTENTION THEN TURNS TO INCREASING TEMPERATURES ONCE
AGAIN AS WE HEAD INTO THIS WEEKEND AND EARLY NEXT WEEK.

TONIGHT...CONVECTIVE POTENTIAL AND COVERAGE WILL BE HEAVILY TIED TO
A MESOSCALE CONVECTIVE VORTICITY MAXIMA THAT WILL CONTINUE TO SHUNT
SOUTHEAST ACROSS CENTRAL AND EASTERN MISSOURI. ISOLATED TO SCATTERED
THUNDERSTORMS APPEAR PLAUSIBLE THIS EVENING FROM THE TRUMAN AND LAKE
OF THE OZARKS REGION...SOUTH TOWARDS AVA AND WEST PLAINS. THE MAIN
INFLUENCE OF THIS FEATURE SHOULD THEN SHIFT FAR ENOUGH EAST FOR
MAINLY DRY CONDITIONS LATER TONIGHT. ALTHOUGH IT WAS NOT INCLUDED IN
THE FORECAST...WILL HAVE TO WATCH FOR AT LEAST SOME LIGHT FOG
DEVELOPMENT IN AREAS THAT PICKED UP DECENT RAINFALL TODAY.

FRIDAY THROUGH SUNDAY...AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL
SLOWLY BUILD INTO THE REGION. THE IMPACTS OF THIS RIDGE WILL BE TWO
FOLD. FIRST OFF...IT APPEARS THAT THE CHANCES FOR CONVECTION WILL
DWINDLE. AFTERNOON PULSE TYPE THUNDERSTORMS WILL BE TOUGH TO COME BY
AS MID LEVEL TEMPERATURES BEGIN TO WARM. CANNOT RULE OUT AN ISOLATED
STORM DEVELOPING ALONG RIDGE TOPS...BUT COVERAGE WOULD BE EXTREMELY
LIMITED. NOCTURNAL ACTIVITY WILL ALSO BE TOUGH TO COME BY AS THE
MAIN INFLUENCE OF THE LOW LEVEL JET SHIFTS NORTH AND WEST OF THE
REGION. THE SECOND IMPACT FROM THIS BUILDING RIDGE WILL BE THE
RETURN TO SUMMERTIME HEAT. 850 MB TEMPERATURES BY SUNDAY ARE PROGGED
TO WARM INTO THE 21 TO 26 CELSIUS RANGE FROM SOUTHEAST TO NORTHWEST
ACROSS THE OZARKS. HIGHS WILL THEREFORE RETURN TO THE 90S BY THIS
WEEKEND...WITH MIDDLE TO UPPER 90S A GOOD BET BY SUNDAY OVER MOST
AREAS.

SCHAUMANN

&&
.LONG TERM (SUNDAY THROUGH THURSDAY)...

THE UPPER LEVEL RIDGING WILL REMAIN IN PLACE TO START NEXT WEEK
WITH LIMITED CHANCES FOR RAINFALL. THIS WILL ALSO ALLOW
TEMPERATURES TO CLIMB INTO THE 90S EACH AFTERNOON WITH HEAT INDEX
VALUES FROM 100 TO 107. THE ECMWF AND GFS DO SHOW AN UPPER LEVEL
SHORT WAVE THAT EJECTS INTO THE PLAINS TUESDAY FROM A DIGGING
TROUGH OVER THE WESTERN CONUS. THE SHORT WAVE IS EXPECTED TO
FLATTEN THE RIDGE OVER THE REGION WEDNESDAY AND PLACE THE OZARKS
UNDER SOUTHWESTERLY FLOW. WITH THE MOISTURE AND INSTABILITY THAT
WILL LIKELY BE IN PLACE AS A RESULT EARLY WEEKS RIDGING THERE WILL
BE THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS FROM THE MIDDLE TO
END OF NEXT WEEK.

HATCH

&&

.AVIATION...

FOR THE 00Z TAFS...A COUPLE OF BOUNDARIES ARE ACTING AS A FOCUSING
MECHANISM FOR THUNDERSTORMS AT THIS TIME...FIRST BOUNDARY SITUATED
FROM KVIH TO KNVD WHILE THE SECOND EXTENDS ROUGHLY ALONG THE US
HIGHWAY 60 CORRIDOR AND A THIRD FROM KUNO TO KBBG. SCATTERED
CONVECTION FIRING ALONG THE NORTHERN AND SOUTHERN BOUNDARIES AT
THIS TIME. WILL KEEP VCTS AT KBBG BUT HAVE REMOVED MENTION AT
KSGF/KJLN.  CONVECTION SHOULD BEGIN TO DIMINISH AFTER SUNSET.

ATTENTION THEN TURNS TO MVFR VISIBILITIES AND CEILINGS DURING THE
OVERNIGHT PERIOD. WITH FEW CLOUDS...ELEVATED SOIL MOISTURE LEVELS
AND LIGHT WINDS...EXPECT FOG AND LOW CLOUDS TO DEVELOP IN THE
09-14Z TIME FRAME. THIS SHOULD MIX OUT AFTER 14Z GIVING VFR
CONDITIONS FOR THE REMAINDER OF THE FORECAST PERIOD.

GAEDE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 7, 12:08 PM CST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
108 PM CDT THU JUL 7 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
108 PM CDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.

  LIMITED THUNDERSTORM WIND DAMAGE RISK.

  ELEVATED LIGHTNING RISK.

DISCUSSION...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP LATE THIS AFTERNOON AND INTO THIS EVENING. A FEW OF THESE
STORMS COULD BECOME STRONG TO SEVERE...WITH DAMAGING DOWNBURST
WIND GUSTS BEING THE PRIMARY HAZARD. A FEW STORMS COULD PRODUCE
HAIL UP TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER HEAT WAVE IS FORECAST TO IMPACT THE REGION BEGINNING THIS
WEEKEND AND CONTINUING INTO NEXT WEEK. HEAT INDICES COULD RANGE
FROM 100 TO 108 DEGREES ON A DAILY BASIS FROM SATURDAY AFTERNOON
THROUGH AT LEAST TUESDAY AFTERNOON.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ONCE AGAIN TOWARDS THE
MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

HATCH

In the hours before

Special weather statement, Jul 7, 5:42 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
642 PM CDT THU JUL 7 2011

MOZ082-092-080015-
TEXAS MO-WRIGHT MO-
642 PM CDT THU JUL 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WRIGHT AND
SOUTHWESTERN TEXAS COUNTIES UNTIL 715 PM CDT...

AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF NORWOOD...OR 12 MILES NORTHWEST
OF MOUNTAIN GROVE...MOVING EAST AT 25 MPH. PENNY SIZE HAIL IS
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE MOUNTAIN GROVE AND NORWOOD.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHERN MISSOURI.

LAT...LON 3732 9217 3706 9218 3711 9250 3729 9250
TIME...MOT...LOC 2342Z 273DEG 23KT 3720 9242

HATCH

The radar

The Springfield radar (KSGF), 116 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Texas

When
July 7, 6:25 PM CST
Where
Texas County, 0.69 mi S of Cabool to 0.83 mi SE of Cabool
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.120, -92.100

The Cabool Police Department reported that two trees were down in town. One of the trees fell on a single family home on the west side of town.

Hail, Douglas

When
July 7, 7:07 PM CST
Where
Douglas County, 2.76 mi S of Vanzant
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
36.930, -92.320

Hail, Douglas

When
July 7, 7:10 PM CST
Where
Douglas County, 3.09 mi WSW of Topaz
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
36.930, -92.270

Hail, Douglas

When
July 7, 7:30 PM CST
Where
Douglas County, 1.77 mi SW of Twin Bridges
Measured
0.75 in hail
Reported by
Public
Coordinates
36.800, -92.170

Flash Flood, Oregon

When
July 8, 12:22 AM CST to 6:00 AM CST
Where
Oregon County, 1.11 mi W of Couch to 1.07 mi WNW of Couch
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.600, -91.400

County Road A was closed between County Road 212 and Highway 203 due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309994, 309989, 309990, 309991, 310227.